BG #s better, but gaining weight!

kitkat1955
By kitkat1955 Latest Reply 2011-06-08 11:55:28 -0500
Started 2010-12-07 11:32:38 -0600

I was just diagnosed with T2 about six weeks ago. Stunning discovery for me…my ex hubby is a brittle diabetic and so I know alot about the condition, but it never occurred to me that it could happen to me!

Before my diagnosis, I was losing weight without trying, although I felt like crap. An no wonder…my A1C was over 11! Now, my bg numbers are very good (usually between 80-120) on Actos and Metformin. However, I'm no longer losing weight. In fact, despite keeping my carbs to a total of about 20 PER DAY (or less!), I'm starting to gain it all back. I previously lost 45 lbs. on this very same diet three years ago, so I know it works…the only difference is the meds. I'm on Actos 30 mg and Metformin 500 mg. morning/Metformin 1000 with dinner.

Can these meds (alone or in combination) cause weight gain? If so, does anyone have a suggestion as to another medication that wouldn't have this side effect?

My goal is to lose the excess 45-50 lbs. in hopes of reducing my diabetes and bp meds, but at this rate, I'm doing just the opposite! My GP, who initially agreed that this goal is attainable, merely told me that it's better to be healthy than slim when I asked her about this last week.

Thanks for any suggestions you might have.


6 replies

Gimpalong
Gimpalong 2011-06-03 00:48:44 -0500 Report

I know each of our bodies react differently to medications. I was on Actos for four years. I kept gaining, but the doctor wouldn't let me off of it because it controlled my numbers so good. I gained over 100 lbs., and it started affecting my B/P. Finally I was able to get off the Actos, and I was able to start losing again. I've now got the 100 lbs. off with 50 more to go, and I'll be a happy camper. Gaining weight is one of the side-effects of Actos. You need to talk with your doctor about it. Good luck.

kitkat1955
kitkat1955 2011-06-08 11:55:28 -0500 Report

Thanks for your experiences…I plan to make an appointment to meet with my PCP soon to discuss the Actos. My #'s are really good (last A1C was 6.4), but the weight just keeps creeping on. Since my diagnosis and adding Actos to the Metformin (late October last year), I've put on 35 lbs. and they just won't budge. I'm currently on 30 mg./day and would like to discuss going down to 15 mg. (my pharmacist says it comes in 15 mg.) to see what happens. I know the extra weight impacts not only my glucose control, but also my BP, which is under good control as well, but only because of the two meds I take daily. One of which costs me $45/month, with insurance! Congrats on losing the 100#'s. That's truly impressive!

realsis77
realsis77 2010-12-10 12:06:19 -0600 Report

I'm not sure about those meds. I'm on insulin and I know insulin will put on some extra pounds but I feel better on it. Maybe watch the calories and do portion control this might help. Good luck to you and keep us posted on how your doing ok? Have a blessed holiday!

jayabee52
jayabee52 2010-12-07 23:07:54 -0600 Report

Carbs = 20 or less? Wow that seems rather severe. I agree with Alan, about portion control. Might you be eating something rated 20 carbs per portion, and eating 2 or 3 portions' worth?

I don't know about Actos - never took it - but was told that Met. was supposed to help you lose weight. But toward the end of my use of Met. I put on weight anyway.

I pray this is helpful
Blessings ~ James

Gimpalong
Gimpalong 2011-06-03 00:52:16 -0500 Report

James, are you talking about grams or carbs (15g = 1 carb)? I'm on 12 1/2 carbs a day. It is all I can do to get all of the foods - fats, proteins, and carbs - worked into my meals daily. This is set up for 1500 calories daily.